Hello I believe I can help you with your concern
I am so sorry that you have been exhibiting these symptoms, I can imagine how distressing this is for you
What you are describing are typical symptoms of depression and it seems like it has lasted for a significant amount of time and has been escalating as well, based on the recent self-harming that you mentioned.
The first thing that you should do is either make an immediate appointment with your primary care physician or go to urgent care for a prescription of antidepressants, because you need some immediate relief based on your symptom of self-harming.
The best antidepressants are the SSRI antidepressants, and I would recommend Escitalopram at 10-20mg as this is a fast acting and very effective antdepressant
Doing some research into this. i believe it may be some form of bi-polar. this runs in the family especially with the females.
It is possible that you could have Bipolar disorder, let me ask you a few questions. Have you had recent mood swings where you feel high on top of the world like you won the lottery? And also lows where you feel so down and depressed?
Yes. I can go one day feeling like its the end of the world. in which i just want to lock myself away and cry (majority of the time i have) and then next day i am happy as anything. however, i have also noticed that my speech is speedy and very random when i'm in the 'happy' periods. is this a sign? This feeling of sadness has almost cost me my job as a waitress. in fact, just last week i failed to turn up to work as i felt i could not physically get out of bed. i was also found today to be crying in the toilets during my shift. no one knows about this at the moment and have kept this to myself. I'm worried that this may cost me my place at university and am worried that the fact i'm by myself literately will tip me over the edge.
Well it could definitely be a form of Bipolar Disorder disorder called Mixed Episodes where you experience both depression and mania (e.g. rapid speech, excessive happiness, irritability, insomnia, bountiful energy, and racing thoughts) at the same time, which is what this appears like. Here is a link describing the Mixed Episodes of Bipolar Disorder in more detail.
I understand your concern about your job and your place at the university. You should definitely talk to your primary care phsyician immediately and get on a medication called mood stabilizers, (e.g. Lithium, Depakote, Lamictal, Tegretol). These medications will help normalize your fluctuations of emotions and mood, so that you feel like yourself again and that you have better control of your emotions. Bipolar Disorder is very treatable and you can live an effective life with these medications
In addition to the medications, there are also forms of therapy that can be very beneficial for treating Bipolar Disorders as well and I think the best kind for you would be Dialectical Behavioral Therapy (DBT). DBT is uses a form of developing cognitive processes to help manage your emotions better. Here are few self-therapy books for DBT that can help, but I think seeing a DBT therapist would be the most beneficial for you
In addition, this DBT self-help website has a breadth of resources that you can use as well.
In addition, it will be important for you to keep track of your moods as well to help know when you are getting better and when you feel stabilized and when you do not feel stabilized. These are two good online resources to help you keep track of your moods.
i'm sorry i lost connection is it possible for you to repeat the answer from where i told you that i was missing work and about uni life.
Of course no problem
That was what I wrote after you accidentally got disconnected.
Let me know if you have any questions or concerns at all.
Thank you very much. My mother suffers from Bi-polar and she took medication, i'm not quite sure what medication she took, but i know it effected her. for example, she was not totally in the right state of mind and was not able to do much once taking it. altough, it calmed her down she said and i quote, was 'off her face' from the medication. My main worry is that if i take medication for it will i also suffer from this? and is it the best option when trying to study for things such as exams?
The side effects of the medications are usually well tolerated and should not effect you studying for exams. And side effects that you do get are usually temporary as you get used to the medications as well
If you find a good psychiatrist, then the dosage of the medications can be adjusted so that your moods are stabilized and that side effects are minimal.
It may take some time as it will be a trial and error approach to find the right medications and dosages for you, but once you do it will be well worth it.
Also, it seems that these episodes occur when change is about to happen. I was an a grade student at GCSE however, once then in sixth form and was given more freedom and independence with my studies that where it seemed to go downhill to the point where i did not turn up to lessons and my grades where dropping to U's. a year later i decided to have a fresh start then start at a new college. Make new friends, new everything new environment. This, helped me and my mood dramatically changed back to the old me. Once again, achieving good grades. although this was change it did not effect me as much as sixth form did. but it seems now i'm going to university, the feeling is back. Could this possibly be triggered by pressure?
Also, and i'm sorry if this sounds stupid but it seems that when people start acting in a different manner to me in one which can come across as blunt and in my opinion arrogant. My mood changes immediately and my mind starts going over why they are behaving like that to me, which makes me believe that i've done something wrong and leads me to eventually thinking that its all my fault and that i'm hopeless. this is another situation in which my mood can easily been changed and send me into a spiral. is that uncommon?
Yes stress can trigger these mood changes in you and is a frequent cause for recurrent episodes. When you are in a depressive mood, this causes you to focus on negative thoughts and that is why when someone speaks to you in a certain way, this leads you to think that you did something wrong or that you are at fault for something, when in fact you are not. Here is a good diagram explaining how depressive moods can cause you to focus on negative thoughts.
Thank you for the information its really helping me. Also, is spending excessive amounts on clothing online another symptom or is this a different issue of mine. As a friend recently pointed out that i'm spending far too much recently and on some days i'll look at what i've bought and think to myself why have i bought that?
Will going to my local GP be okay to talk to about these things?
The reason stress causes these episodes is because there is already so much mental energy being used to control your moods and stabilize them, but when added stress or pressure is there then that requires mental energy as well to handle that stress, so that means less mental energy to stabilize your moods.
Yes going to your local GP will be beneficial for you as they can prescribe a good mood stabilizer for you and refer you to a good psychiatrist as well for follow up treatment. Also since you mentioned that you were concerned about the side effects of the medications, if you practice the DBT skills that I provided for you this can help increase your mental energy so that you will not rely on the medications as much and that means less medications and not as high of a dosage will be used, so that means less side effects.
Can i still go to my GP if my mood aren't as low as they were a few days before?
Yes you definitely can. If you can explain your symptoms that you have experienced in the last 6 months to your GP, then the doctor can prescribe you the right medications to start and then refer you to a good psychiatrist.
Thank you so much, its so nice to finally speak to someone who can help and not one who judges me.
Anytime, I am always happy to help. I truly hope your treatment goes well and that you feel better soon. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.
Thank you :D i'll get on the phone to my GP tomorrow hopefully make an appointment before i go to university.
I think that is a great idea and I am sure with the right treatment you will feel better in no time. If you need anything else, please feel free to contact me here at anytime :)
Just one last quick question and i'll stop annoying you. Does it cost for treatment or medications?
You are definitely not annoying me, you can ask as many questions as you like :) If you are using public healthcare then it should be free for you if you are a permanent resident in the UK.
Now the DBT therapist may be difficult to find in the public health care system in the UK, but I am sure you will find one that specializes in DBT, although it may take some searching
But i can myself to do that can't i?
Yes you can do the DBT skills yourself, that is why I provided the books for you. But if you feel like you want the support of a therapist, you can try to find a good DBT therapist.
Okay, just looking at some now. Considering ordering one.
Thank you so much for your help once again. Sorry for the bombardment of questions and essays. you've really helped me and provided some relief in knowing it can be helped.
No worries, like I said you can ask me anything at anytime. If you have any future questions or concerns you can put "For DoctorZ only" before any question to make sure that you speak to me. I am very confident that you will find the right treatment, this disorder is very manageable.
I will do thank you very much enjoy the rest of your night. Good night.